In this essay I’m going to discuss about a patient named Mr. Valdez who has been diagnosed of pancreatic cancer. Pancreatic cancer is often not diagnosed until it is advanced because the cancer usually causes no early symptoms, leading to metastatic disease at time of diagnosis (Brown & Edwards, 2008). I am going to focus on the adverse patient events that may occur in the oncology department during the course of treatment and nursing care for Mr. Valdez, and the evidence based nursing practice to improve patient outcome. I am going to explain that health care professionals need to be aware of the factors that could affect the outcome of patient care. Unintended injuries or complications that are caused by health care staff, rather than by patient's underlying disease can lead to disability, longer hospital stays and even death (Richardson, 2010). A positive work environment can lessen the number of case infections, reduces a patient length of stay and continuous improvement of health care within the system. The nurse is responsible to offer and ensure the quality and safety improvement of the patients. A health care worker has an obligation and duty to satisfy every patient under their care (Richardson, 2010).
In July of 2009, Mr Valdez, 68 yrs old, presented with abdominal pain, anorexia and started to lose weight rapidly and progressively. In September 2009, doctors finally had a diagnosis and it was pancreatic cancer with lung and liver metastasis. They were giving him 2months -1 year with chemotherapy and radiation. Morphine was prescribed to manage the pain. Doctors told him that chemotherapy and radiotherapy is the most effective way to manage his cancer, possibly shrink the mass and stop it from spreading and as a palliative agent for his tumour (Brown & Edwards, 2005). After his first dose of chemo, he was vomiting 24 hours straight. He couldn't eat nor did drink and his usual pain intensify that he needed additional dose of morphine. The second chemo also escalates his pain which requires increase of morphine. Mr Valdez started experiencing chest pain or angina, couple of days after the second chemotherapy. He was given anticoagulants for the angina which caused internal bleeding. He became comatose and passed away less than two months after being diagnosed.
Adverse Event 1
Medication: Misuse, under-use, overuse, and reactions (Australian Commission on Safety and Quality in Health Care, 2009).
Medication misuse, under-use, overuse, and reactions are one of the most common adverse events (Australian Commission on Safety and Quality in Health Care, 2009), in oncology setting and also relates to the case of Mr Valdez. Medication error refers to an event that can be prevented which may be the cause of inappropriate medication use or result in adverse effects on the patient when the medication is being administered by a health care professional (Nebeker, Barach, & Samore, 2004).
Firstly, I would...